New York, 2014Flash Flood in New York, August 1, 2014
August 1, 2014 · NWS OKX · 1 event in 1 county or zone
A short wave trough, embedded in a deep, broad mid-level trough, passed through the northeast triggering afternoon showers and thunderstorms. A weak steering flow caused slow moving, training storms with heavy rain which resulted in flash flooding in Rockland County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough, embedded in a deep, broad mid-level trough, passed through the northeast triggering afternoon showers and thunderstorms. A weak steering flow caused slow moving, training storms with heavy rain which resulted in flash flooding in Rockland County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 1:24 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 1, 1:24 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
224 PM EDT FRI AUG 1 2014
.SYNOPSIS...
HIGH PRESSURE REMAINS JUST OFFSHORE THROUGH SATURDAY AS A FRONTAL
BOUNDARY OVER THE ATLANTIC COAST AND LOW PRESSURE TO THE SOUTH
WILL IMPACT THE AREA THROUGH THE BEGINNING OF THE WEEK. HIGH
PRESSURE THEN BUILDS INTO THE REGION ON TUESDAY...WITH A COLD
FRONT PASSING THROUGH ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
18Z RADAR INDICATING PULSE SCT TSTMS ACROSS THE AREA IN
ASSOCIATION WITH A PASSING MID LVL SHORTWAVE COMBINING WITH
DEVELOPED SEA BREEZES ALONG BOTH THE LI AND CT COASTS. CONTINUING
WITH SCT POPS FOR THE AFTN. DECENT INSTABILITY BUT WEAK SHEAR
WOULD LEND TO THE TSTMS STAYING ON THE WEAKER SIDE. HOWEVER...FLOW
ALOFT WEAK AROUND 10 KTS...SO THE MAIN THREAT LOOKS TO BE PESKY
FLOODING WITH THE SLOW MOVING CELLS.
NAM/MET GUIDANCE HAD A BETTER HANDLE ON THE SW FLOW WARMING INTERIOR
AREAS SLIGHTLY MORE THAN COASTAL LOCATIONS. 13-14C 850 TEMPS LEND TO
HIGHS IN THE LOWER 80S WHICH MATCHED WELL WITH GUIDANCE AND LEANED
TOWARDS THE NAM NUMBERS. TEMPS ON TRACK FOR THE DAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
NEXT FOCUS OF RAIN WILL BE THE STATIONARY FRONT BACKING IN FROM THE
EAST WITH THE WESTERN ATLANTIC HIGH PRESSURE EXPANDING SLIGHTLY
WESTWARD. SOME MODEL DIFFERENCES EXIST ON THE TIMING OF WHEN THE
PRECIP WILL REACH THE AREA WITH THE NAM THE SLOWEST AND DRIEST FOR
THE DAY ON SATURDAY. HIGHEST PRECIP AMOUNTS WILL BE LONG ISLAND
AND SOUTHEAST CT WITH THE FRONT POSITIONED JUST TO THE SOUTH OF
THE ISLAND. WILL CONTINUE CHANCE POPS ELSEWHERE THOUGH AS SHOWERS
SHOULD STILL BE ABLE TO DEVELOP WITH UPPER JET AND MID LEVEL
SHORTWAVE ENHANCEMENT. AS WELL...DEEP MOISTURE STREAMING FROM THE
SOUTH WILL BE IN PLACE SO ANY SHOWERS WILL PRODUCE LOCALLY HEAVY
RAINFALL.
VERY LOW CONFIDENCE ON ANY THUNDER FOR SATURDAY. LITTLE TO NO
INSTABILITY OR SHEAR...JUST MODERATE LIFT. EXPECT SHOWERS TO BE VERY
TROPICAL IN NATURE AND MAYBE AN ISOLATED LIGHTNING STRIKE OR TWO.
WIND PROFILES ALOFT ARE AGAIN LIGHT SO TRAINING OF CELLS IS LIKELY.
AS FOR TEMPERATURES...NAM 2M TEMPS MUCH WARMER THAN ALL GUIDANCE FOR
LOWS TONIGHT EVEN WITH SIMILAR CLOUD COVER FORECASTS. WENT WITH A
BLEND OF MAV/MOSGUIDE FOR LOWS FOR TEMPS IN THE LOWER TO MID 60S.
GUIDANCE FOR HIGHS ON SAT IS LOWER THAN PREVIOUS. POSSIBLY DUE TO
THE MODELS COMING INTO AGREEMENT FOR A RAINY DAY. WILL LOWER HIGHS A
FEW DEG FROM PREVIOUS FORECAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A SHORTWAVE WEAKENS AT THE BASE OF A 500MB TROUGH AXIS AS IT
APPROACHES THE FORECAST AREA...EVENTUALLY PASSING THROUGH SUNDAY
NIGHT INTO MONDAY MORNING. THIS WILL HELP SLOWLY NUDGE THE OFFSHORE
FRONTAL BOUNDARY FARTHER OUT TO SEA.
SOME SYNOPTIC LIFT WILL BE PRESENT THROUGH MONDAY WITH THE RIGHT
ENTRANCE OF AN UPPER JET STREAK IN THE VICINITY. LESS CERTAIN ARE
THE TIMING AND POSITION OF LOW-MID LEVEL SHORTWAVES THAT PASS
THROUGH/NEARBY THE CWA BEFORE THE TROUGH AXIS ALOFT PASSES THROUGH.
POPS THEREFORE CAPPED AT CHANCE...WHICH IS CLOSE TO WHAT A MODEL
BLEND WOULD PRODUCE. BEST OVERALL CHANCES OF RAINFALL WOULD BE
SATURDAY NIGHT INTO SUNDAY MORNING AND CLOSER THE OFFSHORE FRONTAL
BOUNDARY. MONDAY COULD EVEN TURN OUT TO BE COMPLETELY
DRY...ESPECIALLY IF THE ECMWF IS CORRECT WITH THE TROUGH AXIS
PASSING THROUGH SUNDAY NIGHT AND A LACK OF LOW-MID LEVEL SHORTWAVES
TRAILING IT ON MONDAY. DO NOT HAVE ENOUGH CONFIDENCE TO REMOVE POPS
ALTOGETHER ON MONDAY...SO HAVE LEFT THE PREVIOUS FORECAST OF SLIGHT
CHC/CHC POPS.
WEAK HIGH PRESSURE PROBABLY KEEPS TUESDAY AND THURSDAY DRY...BUT A
COLD FRONT AND CYCLONIC FLOW ALOFT COULD BRING AN ISOLATED
SHOWER/TSTM TO THE AREA ON WEDNESDAY.
CLOUDS AND AN ONSHORE FLOW WILL HOLD HIGH TEMPERATURES ON MONDAY
BELOW NORMAL...HIGHS OTHERWISE NEAR NORMAL FOR THE REST OF THE LONG
TERM FORECAST.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE SEABREEZE FRONT
THIS AFT...PRIMARILY OUTSIDE THE NY METROPLEX. THE MAIN AREA ALONG
THE NJ COAST IS WEAKENING WITH SECONDARY AREAS TO THE NORTH AND
WEST. OVERALL...EXPECT A GENERAL DECREASE IN COVERAGE AND INTENSITY
THE NEXT COUPLE OF HOURS WITH MOST OF THE ACTIVITY REMAINING
ACROSS THE LOWER HUDSON VALLEY AND NE NJ.
S WINDS WILL PREVAIL AROUND 10 KT WITH SOME VARIABILITY IN
DIRECTION BY 20 TO 30 DEGREES. WINDS WILL GRADUALLY BACK AROUND
LATE TONIGHT TO THE E/NE AS A FRONTAL WAVE APPROACHES FROM THE
SOUTH.
A PERIOD OF MVFR CIGS/VSBYS WITH MAINLY LIGHT RAIN IS FORECAST
SAT MORNING/AFT.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: LOW CHANCE OF A THUNDERSTORM THROUGH 20Z.
WINDS MAY VARY THIS AFT FROM 150 TO 180.
KLGA FCSTER COMMENTS: LOW CHANCE OF A THUNDERSTORM THROUGH 20Z.
WINDS MAY VARY THIS AFT FROM 150 TO 180.
KEWR FCSTER COMMENTS: LOW CHANCE OF A THUNDERSTORM THROUGH 20Z.
WINDS MAY VARY THIS AFT FROM 130 TO 160.
KTEB FCSTER COMMENTS: LOW CHANCE OF A THUNDERSTORM THROUGH 20Z.
WINDS MAY VARY THIS AFT FROM 150 TO 180.
KHPN FCSTER COMMENTS: ISOLATED THUNDERSTORMS IN THE VICINITY
18-19Z MAY IMPACT AIRFIELD. WINDS MAY VARY 140 TO 160.
KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.
.OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
.SATURDAY-SAT NIGHT...SHRA WITH MVFR OR LOWER CONDS LIKELY. LOW
PROB FOR TSRA.
.SUN-SUN NIGHT...SHRA/TSRA POSSIBLE...MVFR OR LOWER CONDS
POSSIBLE.
.MONDAY-WEDNESDAY...VFR. MVFR POSSIBLE IN ISOLD SHRA/TSTMS IN THE
AFTERNOON/EVENING.
&&
.MARINE...
WITH A WEAK PRESSURE GRADIENT OVER THE WATERS...SUB-SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED ON THE WATERS THROUGH TUESDAY.
&&
.HYDROLOGY...
BRIEF HEAVY DOWNPOURS POSSIBLE IN SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTN. LOCALIZED URBAN/POOR DRAINING FLOODING IS POSSIBLE DUE
TO SLOW MOVEMENT.
A SIMILAR SET UP EXISTS FOR THE WEEKEND INTO MONDAY WITH SHOWERS
MORE NUMEROUS IN COVERAGE ACROSS THE AREA AND SLOW MOVEMENT OF
CELLS. ALTHOUGH THUNDERSTORMS ARE UNLIKELY...THE MOIST AIRMASS WILL
PRODUCE MODERATE TO HEAVY DOWNPOURS. THIS COULD ONCE AGAIN RESULT
MAINLY IN URBAN/POOR DRAINAGE FLOODING.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JC/LN
NEAR TERM...LN/SEARS
SHORT TERM...LN
LONG TERM...JC
AVIATION...DW
MARINE...JC/LN/PW
HYDROLOGY...JC/LNHazardous weather outlook, Aug 1, 2:28 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
328 PM EDT FRI AUG 1 2014
CTZ005>012-NYZ078>081-177-179-021930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
328 PM EDT FRI AUG 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-021930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
328 PM EDT FRI AUG 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ002-004-006-103>108-NYZ067>075-176-178-021930-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
328 PM EDT FRI AUG 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING WILL SLOWLY MOVE TO THE NORTH AND EAST. DUE TO THE SLOW
NATURE OF THE STORMS...AND ASSOCIATED HEAVY RAINFALL...THE
POTENTIAL EXISTS FOR FLASH FLOODING...ESPECIALLY OVER URBAN AREAS
OF NORTHEASTERN NEW JERSEY. THE FLOODING THREAT IS EXPECTED TO
DIMINISH BY LATE THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 1, 1:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
222 PM EDT FRI AUG 1 2014
NJZ004-105>108-011900-
EASTERN ESSEX-EASTERN PASSAIC-EASTERN UNION-WESTERN ESSEX-WESTERN
UNION-
222 PM EDT FRI AUG 1 2014
...STRONG THUNDERSTORM WILL IMPACT ESSEX...PASSAIC AND UNION
COUNTIES...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUMMIT...AND MOVING NORTH AT 10 MPH.
VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4075 7437 4080 7437 4082 7433 4090 7434
4091 7429 4090 7428 4097 7429 4093 7414
4087 7412 4060 7424 4059 7429 4061 7431
4060 7436 4062 7443 4066 7441 4065 7445
4067 7447
PWFlash Flood, Rockland
- When
- August 1, 2:30 PM EST to 4:25 PM EST
- Where
- Rockland County, 0.98 mi WNW of Sparkill to 0.9 mi WNW of Sparkill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.036, -73.947
Multiple water rescues were needed after vehicles became stuck in high water on Route 303 in Tappan.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 26, 2014$122 million · 2 events
- Flash Flooding and Debris Flow in California, August 1 to 3, 20141 death · $3,000 · 18 events
- Heavy Rain in Idaho, August 1 to 31, 2014$7.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.5 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542510.